Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 228, NWS Atlanta, GA

September 26, 2024Carroll County, Coweta County, Heard County, Georgia

NWS Atlanta, GA issued this river flood warning at Sep 26, 2024, 11:09 AM EDT for Carroll County, Coweta County, Heard County, Georgia. It took effect at Sep 27, 2024, 11:17 AM EDT. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2024, 11:09 AM EDT (15:09 UTC)
In effect from
Sep 27, 2024, 11:17 AM EDT
Expired
Sep 29, 2024, 4:35 PM EDT
In force
53 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Moderate

Counties Carroll County, GA, Coweta County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 40 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River near Whitesburg (WHTG1). The gauge peaked at 21.45 ft at Sep 28, 2024, 6:00 PM EDT.

actionminormoderate510152009/2609/2709/2809/2909/30
Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02338000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Sep 26, 7:39 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 7:39 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
739 AM EDT Thu Sep 26 2024

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 326 AM EDT Thu Sep 26 2024

No changes to the current hazards for this forecast cycle. The
forecast will be dominated by Helene.

Hurricane Helene has emerged into the Gulf of Mexico. She will
continue to move northward today and should make landfall along the
Florida Big Bend coast this evening. After landfall, the remnants of
Helene will move northward very quickly across the state overnight
and then take a NW jog into the TN valley on Friday. Some weakening
is expected after Helene moves inland, but with such quick movement
northward, damaging wind gusts from the storm will be more likely
further inland.

Rainfall: Yesterday's PRE (Predecessor Rain Event) has helped
saturate the soils across much of the CWA. Rainfall totals along the
Interstate 85 corridor ranged from 2 to 4 inches, with some locally
higher amounts ranging from 4 to 5 inches. The heavy rainfall axis
is expected once again today along the Interstate 85 corridor, with
amounts ranging from 3 to 5 inches, with locally higher amounts
likely. With Helene moving quickly northward overnight and early
Friday, the axis of heavier rainfall should shift to the NE portion
of the CWA. Rainfall totals overnight will average another 2 to 4
inches, with locally higher amounts, especially in the higher
elevations of NE GA. By Friday, the remnants of Helene will push off
to the NW. Rainfall should begin to taper off across the area, but
another one quarter of an inch to an inch is possible north of the
I-20 corridor. Adding all of this up, storm total QPF for today
through Friday should average another 3 to 6 inches with locally
higher amounts of up to around 8 inches possible.

Winds: Winds with the remnants of Helene will be stronger than what
is typical further inland due to her quick movement. The strongest
winds are expected to impact the CWA this evening through Friday.
For later this afternoon into the late evening, the strongest winds
should mainly be south of the Interstate 20 corridor. For overnight
and early Friday, areas north of the Interstate 20 corridor should
see the highest winds. The wind speed/gust potential will decrease
the further north the remnants of Helene moves, but wind gusts up to
70 to 80 mph can be expected well inland into northern GA.

Tornadoes: The best potential for tropical tornadoes within the
outer rainbands of Helene will be mainly along and east of a line
from Helen to Peachtree City to Columbus. The tornado potential will
begin to increase across SE portions of the state later this
afternoon and then spreading northward overnight.

NListemaa

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 326 AM EDT Thu Sep 26 2024

Other than ongoing river flooding, no major weather impacts or
forecast concerns expected in the long term period (sure feels good
to write that).

By Friday night at the start of the long term period, the heavy rain
and winds associated with Helene will be will north and northwest of
the area. There will be lingering flooding on the larger, mainstem
rivers, but with only small chances for scattered showers over far
northern counties Fri night through Sat night, water levels will
finally recede.

Dry weather should persist through the rest of the long term
forecast period as the cutoff low post-Helene remains north of us
and slides east Sunday/Monday with weak NW flow and general
subsidence. A flat upper ridge may also develop over Texas and the
mid-South late in the period as well.

Tropical activity and development will continue in the Atlantic
basin over the next 7 days but no storms are expected to threaten
the CONUS.

SNELSON

&&

.AVIATION...
(12Z TAFS)
Issued at 737 AM EDT Thu Sep 26 2024

IFR/LIFR and east winds for the entire period. VSBYS generally 3-6SM
in SHRA with tempo periods reduced to 1SM in heavier shra in bands.
Timing is nebulous right now, so will likely have to add tempo/prob
groups at a later time. Wind speeds/gusts pick up by early afternoon
and increase from there. Gusts to around or just under 50kt just
before 12Z.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  76  62  78 / 100  60  10  10
Atlanta         67  74  63  77 / 100  50  10  10
Blairsville     66  68  58  69 / 100 100  30  40
Cartersville    67  74  62  77 / 100  70  20  20
Columbus        66  79  64  82 / 100  30   0  10
Gainesville     68  73  63  75 / 100  90  20  20
Macon           68  79  62  82 / 100  30   0   0
Rome            67  74  63  77 / 100  90  20  30
Peachtree City  65  75  62  77 / 100  40  10  10
Vidalia         73  83  66  85 / 100  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for GAZ001>009-011>016-
019>025-027-030>039-041>062-066>076-078>086-089>098-102>113.

Tropical Storm Warning for GAZ001>009-011>016-019>025-027-
030>039-041>062-066>068-072>076-078-084>086-097-098-111>113.

Hurricane Warning for GAZ069>071-079>083-089>096-102>110.

SHORT TERM...NListemaa
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Sep 26, 5:47 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
547 AM EDT Thu Sep 26 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
547 AM EDT Thu Sep 26 2024

...HURRICANE HELENE TO BRING UNPRECEDENTED IMPACTS TODAY AND
TONIGHT...

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Rounds of torrential rainfall and significant flooding and flash
flooding are expected across the area today and tonight. Brief
tornadoes will also be possible, especially across east central
Georgia. As Hurricane Helene moves into the state this evening,
hurricane and tropical storm force winds will spread quickly
north. All preparations for widespread high wind impacts and
power outages should be rushed to completion by this afternoon.

For more details, please refer to the latest Flash Flood Watch
and Hurricane Local Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Heavy rain and tropical storm conditions will improve as Helene
moves quickly north and out of the state by midday Friday.
Flooding of larger creeks and rivers will persist into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation today and tonight.
Please relay any information about observed severe weather to the
NWS.

In the hours before

Special weather statement, Sep 26, 5:50 AM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 AM EDT Thu Sep 26 2024

GAZ076-085-086-261015-
Jefferson GA-Emanuel GA-Johnson GA-
550 AM EDT Thu Sep 26 2024

...A strong thunderstorm will impact portions of north central
Emanuel, northeastern Johnson and southeastern Jefferson Counties
through 615 AM EDT...

At 550 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dellwood, or 7 miles northwest of
Swainsboro, moving north at 25 mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, this storm has
         also exhibited localized rotation. A brief tornado could
         quickly form.

Locations impacted include...
Wadley, Bartow, Blundale, Moxley, Colemans Lake, and Dellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3262 8236 3264 8249 3296 8251 3292 8228
      3284 8232 3283 8230 3283 8226 3281 8225
TIME...MOT...LOC 0950Z 189DEG 21KT 3267 8242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 26, 6:16 AM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 AM EDT Thu Sep 26 2024

GAZ076-086-261045-
Jefferson GA-Emanuel GA-
616 AM EDT Thu Sep 26 2024

...A strong thunderstorm will impact portions of north central
Emanuel and southeastern Jefferson Counties through 645 AM EDT...

At 615 AM EDT, a strong thunderstorm was near Wadley, or 11 miles
south of Louisville, moving north at 30 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Louisville, Wadley, Moxley, and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3277 8229 3281 8244 3315 8241 3312 8228
      3305 8229 3293 8227 3284 8232 3283 8230
      3282 8226
TIME...MOT...LOC 1015Z 195DEG 25KT 3283 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 26, 6:42 AM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
642 AM EDT Thu Sep 26 2024

GAZ076-261130-
Jefferson GA-
642 AM EDT Thu Sep 26 2024

...A strong thunderstorm will impact portions of northeastern
Jefferson County through 730 AM EDT...

At 642 AM EDT, a strong thunderstorm was near Louisville, moving
north at 15 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Louisville, Wrens, Matthews, and Stellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3315 8227 3307 8229 3296 8228 3299 8246
      3327 8243 3331 8238 3331 8234 3330 8231
      3327 8229 3327 8226 3323 8224 3323 8223
TIME...MOT...LOC 1042Z 191DEG 13KT 3305 8234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:21 PM EDTSpecial Weather StatementFFCCrawford24 min
Sep 25, 10:24 PM EDTFlash Flood WarningFFCBibb, Crawford, Dooly, Houston, Jones, Macon and 2 more3 hr
Sep 26, 12:08 AM EDTSpecial Weather StatementFFCDodge37 min
Sep 26, 12:44 AM EDTTornado WarningFFCBleckley, Dodge, Pulaski31 min
Sep 26, 1:15 AM EDTSpecial Weather StatementFFCDodge30 min
Sep 26, 1:38 AM EDTSpecial Weather StatementFFCLaurens37 min
Sep 26, 2:12 AM EDTSpecial Weather StatementFFCJohnson, Washington33 min
Sep 26, 2:45 AM EDTSpecial Weather StatementFFCGlascock, Hancock, Johnson, Washington30 min
Sep 26, 5:06 AM EDTSpecial Weather StatementFFCEmanuel9 min
Sep 26, 5:50 AM EDTSpecial Weather StatementFFCEmanuel25 min
Sep 26, 6:16 AM EDTSpecial Weather StatementFFCJefferson29 min
Sep 26, 6:42 AM EDTSpecial Weather StatementFFCJefferson48 min
Sep 26, 7:51 AM EDTFlash Flood WarningFFCEmanuel, Jefferson, Johnson, Laurens, Treutlen, Washington6 hr
Sep 26, 10:59 AM EDTRiver Flood WarningFFCFloyd, Polk31 hr
Sep 26, 11:21 AM EDTRiver Flood WarningFFCTowns26 hr
Sep 26, 11:24 AM EDTRiver Flood WarningFFCDeKalb, Fulton26 hr
Sep 26, 11:27 AM EDTRiver Flood WarningFFCJohnson, Washington, Wilkinson5 days
Sep 26, 1:01 PM EDTTornado WarningFFCDodge, Laurens, Wheeler29 min
Sep 26, 1:40 PM EDTTornado WarningFFCLaurens35 min
Sep 26, 1:48 PM EDTTornado WarningFFCToombs27 min
Sep 26, 1:56 PM EDTTornado WarningFFCJohnson, Laurens, Wilkinson15 min
Sep 26, 2:14 PM EDTSpecial Weather StatementFFCToombs31 min
Sep 26, 2:24 PM EDTTornado WarningFFCTelfair36 min
Sep 26, 2:40 PM EDTTornado Warning Tornado observedFFCTelfair35 min
Sep 26, 2:42 PM EDTSpecial Weather StatementFFCWilcox33 min
Sep 26, 2:42 PM EDTSpecial Weather StatementFFCToombs33 min
Sep 26, 2:46 PM EDTSpecial Weather StatementFFCWilcox29 min
Sep 26, 2:46 PM EDTSpecial Weather StatementFFCWheeler29 min
Sep 26, 2:55 PM EDTTornado WarningFFCTelfair31 min
Sep 26, 2:58 PM EDTSpecial Weather StatementFFCWheeler32 min
Sep 26, 3:03 PM EDTSpecial Weather StatementFFCTreutlen27 min
Sep 26, 3:04 PM EDTTornado WarningFFCTelfair, Wheeler26 min
Sep 26, 3:10 PM EDTSpecial Weather StatementFFCDodge35 min
Sep 26, 3:11 PM EDTFlash Flood WarningFFCButts, Fayette, Henry, Lamar, Monroe, Pike and 2 more6 hr
Sep 26, 3:11 PM EDTSpecial Weather StatementFFCDooly34 min
Sep 26, 3:13 PM EDTSpecial Weather StatementFFCTelfair32 min
Sep 26, 3:18 PM EDTFlash Flood WarningFFCClayton, DeKalb, Fayette, Fulton, Gwinnett, Henry6 hr
Sep 26, 3:18 PM EDTTornado WarningFFCDodge, Telfair, Wheeler27 min
Sep 26, 3:20 PM EDTTornado WarningFFCTelfair, Wheeler25 min
Sep 26, 3:28 PM EDTSpecial Weather StatementFFCTreutlen32 min
Sep 26, 4:36 PM EDTRiver Flood WarningFFCDooly21 hr
Sep 26, 4:54 PM EDTRiver Flood WarningFFCFayette, Spalding3 days
Sep 26, 4:54 PM EDTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson4 days
Sep 26, 4:54 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding52 hr
Sep 26, 7:06 PM EDTSpecial Weather StatementFFCPeach24 min
Sep 26, 7:38 PM EDTRiver Flood WarningFFCGwinnett16 hr
Sep 26, 7:40 PM EDTRiver Flood WarningFFCDeKalb20 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.